Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 500, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 10, 2021, 5:46 PM CDT for Jackson County, Kiowa County, Tillman County, Oklahoma. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2021, 5:46 PM CDT (22:46 UTC)
- Expired
- Oct 10, 2021, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 37 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 5:59 PM CDT | TSTM WND GST 66 | 2 Ne Altus Air Force Ba, OK | KLTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 10, 3:22 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -777 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WUUS54 KOUN 102246
SVROUN
OKC065-075-141-102315-
/O.NEW.KOUN.SV.W.0500.211010T2246Z-211010T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
546 PM CDT Sun Oct 10 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Eastern Jackson County in southwestern Oklahoma...
South central Kiowa County in southwestern Oklahoma...
Northwestern Tillman County in southwestern Oklahoma...
* Until 615 PM CDT.
* At 545 PM CDT, severe thunderstorms were located along a line
extending from near Altus to near Elmer, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Altus, Tipton, Elmer, Headrick, Friendship, Altus Air Force Base,
Warren, Humphreys and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3489 9909 3444 9905 3445 9935 3446 9937
3445 9939 3445 9940 3469 9941
TIME...MOT...LOC 2245Z 238DEG 27KT 3465 9935 3451 9933
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
..speg.1 follow-up statement
377
WWUS54 KOUN 102254
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
554 PM CDT Sun Oct 10 2021
OKC065-075-141-102315-
/O.CON.KOUN.SV.W.0500.000000T0000Z-211010T2315Z/
Jackson OK-Kiowa OK-Tillman OK-
554 PM CDT Sun Oct 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN JACKSON...SOUTH CENTRAL KIOWA AND NORTHWESTERN TILLMAN
COUNTIES...
At 553 PM CDT, the leading edge of winds from severe thunderstorms
was located along a line extending from near Altus Air Force Base to
4 miles east of Humphreys to 4 miles southwest of Tipton, moving east
at 50 mph. Winds of 79 mph were measured 3 miles south of Altus.
THESE ARE DESTRUCTIVE STORMS FOR Headrick and Tipton.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Altus, Tipton, Elmer, Headrick, Friendship, Altus Air Force Base,
Warren, Humphreys and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 3489 9909 3444 9905 3445 9935 3446 9937
3445 9939 3445 9940 3469 9941
TIME...MOT...LOC 2253Z 264DEG 42KT 3463 9925 3457 9916 3446 9919
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...80 MPH
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 5:45 PM CDT, 1 minute earlier.
Area forecast discussion, Oct 10, 5:45 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
545 PM CDT Sun Oct 10 2021
...New MESOSCALE UPDATE, AVIATION, UPPER AIR...
.MESOSCALE UPDATE FOR SEVERE STORM POTENTIAL
... Issued at 520 PM CDT Sun Oct 10 2021
The onset of a severe weather episode is now underway as storms in
southwestern Oklahoma are now showing signs of rapid organization.
One isolated supercell has evolved just north of Altus. Other
storms appear to be obtaining linear structures northeastward
along and immediately near the front... which is stretched
northeastward toward Ponca City.
The most dangerous conditions are expected to evolve along and
east of a surface low now located over the Red River west of
Frederick. The shear/instability parameter space over southwest
Oklahoma, western north Texas...and especially over central and
south-central Oklahoma along and east of I44 is supportive of
potentially strong tornadoes with any discrete supercell
structures that can be maintained, and/or a damaging wind threat
with QLCS mesovortex features with more linear structures.
Current timeline for potential impacts in the greater OKC metro
area is roughly 7:30 pm to 10:00 pm.
&&
.SHORT TERM...
(This evening through Monday)
Issued at 257 PM CDT Sun Oct 10 2021
Overview:
Severe storms are expected today and this includes a threat of
tornadoes. A conditional significant tornado risk does exist and
details on potential failure modes are covered below. The bottom
line is, although some uncertainties remain, the atmosphere will be
in a highly anomalous state with an intense mid-upper trough with
~80+ knot 500-mb jet at the base of the trough and significant
ageostrophic response causing a rapid evolution of thermodynamic and
kinematic fields. There remains uncertainty with the important
details, particularly storm mode/evolution. It's possible that the
outcome could be favorable with minimal damage, but a reasonable
worst case scenario could lead to some significant impacts. We
continue to urge our partners and the public to help get the word
out of the potential for tornadoes and damaging winds late today
through the evening. Awareness and readiness are key to a successful
outcome.
Severe storms should form in southwest Oklahoma, and/or along the
northwest-southeast oriented front first by late afternoon (likely
not until after 3pm). Discrete or quasi-discrete supercells are
possible, and may remain discrete as far northeast as the OKC metro
area, although this is somewhat uncertain. Development further south
is likely through the evening along the front. Whether linear or
quasi-discrete by that point, continued surging moisture and
strengthening low-level shear will yield a very favorable parameter
space for tornadoes. It's important to note that warm/moist
advection may be the primary driver for destabilization later this
evening and early tonight, and so loss of daytime heating will not
preclude a tornado threat. The severe threat should exit our
forecast area by midnight, or shortly thereafter.
Key Messages:
--It will be difficult not to get at least a couple brief tornadoes
somewhere across roughly the southern half of Oklahoma this evening.
--Although a relatively low probability, there is a window for more
significant tornadoes, probably most likely across portions of
southwest Oklahoma, and probably south of the OKC metro area as it
appears now, though uncertainty remains.
--Storm motions will be fast. East-northeasterly around 40-50 mph.
--A QLCS may form and contain mesovortices and tornadoes within the
line. We will likely be aggressive with warnings with any
surges/bows or rear inflow jets, especially where radar coverage is
poor.
--Heavy rainfall amounts and localized flooding is possible,
especially from near OKC northeastward into the Stillwater and
Chandler areas. We have issued a Flood Watch for that area.
Meteorological Analysis:
Strong mid-upper trough is seen vividly on water vapor channel
imagery in eastern New Mexico as of this writing. Increasing large
scale ascent has so far led to mostly light precipitation/weak
convection north of the cold front in northwest Oklahoma. The front
now extends from near Medford to Watonga to just south of Elk City,
and to the north of there conditions are much cooler and more
stable. This is the portion of our area where we are not
concerned about severe thunderstorms. Near the front, convection
should increase late this afternoon, particularly as moisture
continues to surge northward and the capping EML (observed to be
strong on 17z Lamont sounding) weakens with the approach of the
trough.
Further south into southwest Oklahoma, the most robust convective
development is expected near a triple point and sharpening
dryline. Moisture depth/magnitude may initially be somewhat
limited but any discrete supercells that form would quickly move
into a more moist/unstable environment with lower LCL heights.
This will be during a time period when the atmosphere will be
rapidly evolving and tornadoes (some potentially significant)
could occur in southwest Oklahoma. These storms may remain quasi-
discrete into the OKC metro, but a more likely scenario might be
for a more significant bowing segment/wind event with QLCS
tornadoes by then, as strong DCVA with deepening trough moves in.
Timing will be critical and we'll watch very closely. Either way,
convective impacts to the OKC metro look to be concerning.
Storm mode is the main limiting factor to a more significant tornado
event. However, regardless of storm mode, the increasing instability
and strong low-level shear will be more than favorable for
tornadoes, but a more linear mode would preclude a more significant
longer lived/significant tornado threat. If the trough where a
little less amplified and deep shear vectors a little less
parallel to the surging Pacific front/dryline merger, we would be
more confident in discrete modes sustaining. Nonetheless, shear
vector orientations may remain oblique enough for quasi-discrete
into south-central and southeast Oklahoma later in the evening,
and as mentioned above the near surface buoyancy will still be
present and instability/shear parameter space will be high. So,
the tornado threat is concerning across south-central and
southeast Oklahoma through the evening.
Strong post frontal/Pacific front dryline winds could occur across
our far southwest counties (Knox City, Seymour area), and fire
weather conditions may briefly reach elevated.
To our partners: Thanks for all you do, good luck, and we're here
if we can help in any way.
BRB
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 257 PM CDT Sun Oct 10 2021
Tuesday will feature another significant mid-latitude system and
the discrete supercell/tornado threat seems to be most likely in
the eastern Panhandles, southwest Kansas, into northwest Oklahoma.
Upscale growth and potential for QLCS and associated hazards would
move through much of the area overnight Tuesday. We'll provide
more details tonight or tomorrow.
BRB
&&
.AVIATION...
(00Z TAFS)
Issued at 520 PM CDT Sun Oct 10 2021
Inclement weather is expected this evening at all but the
northwestern most terminals as a severe thunderstorm episode
impacts the region. There is a high probability for an Airport
Weather Warning at Will Rogers World Airport during the 00z-02z
timeframe, so interests should stay tuned.
Aviation weather conditions will improve at all terminals from
west to east by 06z as a cold front ushers in VFR conditions
through tomorrow.
&&
.UPPER AIR...
Issued at 520 PM CDT Sun Oct 10 2021
An Upper Air flight is planned for 00z..
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 55 76 57 77 / 100 0 0 60
Hobart OK 52 80 58 80 / 80 0 0 60
Wichita Falls TX 55 82 59 83 / 80 0 10 60
Gage OK 47 77 56 76 / 80 0 0 30
Ponca City OK 54 75 53 77 / 100 10 0 50
Durant OK 59 80 57 82 / 100 0 10 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 4 AM CDT Monday for OKZ013-019-020-025-026-029-
030.
TX...None.
&&
SHORT TERM...20
LONG TERM....12
AVIATION...11Hazardous weather outlook, Oct 10, 12:07 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1207 PM CDT Sun Oct 10 2021 OKZ004>048-050>052-TXZ083>090-111715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1207 PM CDT Sun Oct 10 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight .Thunderstorms... There is a risk for severe thunderstorms late this afternoon and evening across all of the area except for northwestern Oklahoma. Initially, discrete storms are expected to develop in parts of southwest and central Oklahoma. Eventually, the storms are expected to develop into a line that moves east across portions of northern, central, and southern Oklahoma, and north Texas. Large hail up to the size of baseballs, damaging wind gusts up to 80 mph, and tornadoes are all possible. Damaging winds will become an increasing concern with the line of storms. The severe potential is expected to diminish towards or a little after midnight although showers and storms will continue in some areas overnight. .Flooding... There is a risk for flash flooding this evening into some of the overnight hours. The highest potential for heavy rain that could lead to flooding will be across central Oklahoma, including the OKC metro, up into northeast parts of the state. .DAYS TWO THROUGH SEVEN...Monday through Saturday .Thunderstorms... Severe storms will be possible across much of Oklahoma and western north Texas Tuesday into early Wednesday. All modes of severe weather are possible, particularly in northwestern Oklahoma. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late this afternoon and evening, and again late Tuesday.
In the hours before
Special weather statement, Oct 10, 5:17 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Norman OK
517 PM CDT Sun Oct 10 2021
OKZ035-036-102245-
Kiowa OK-Jackson OK-
517 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of northeastern Jackson
and central Kiowa Counties through 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altus Air Force Base, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altus, Snyder, Mountain Park, Roosevelt, Headrick, Friendship, Altus
Air Force Base, Warren, Humphreys and Tom Steed Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 9909 3469 9887 3464 9902 3464 9910
3462 9908 3461 9908 3452 9934 3463 9940
TIME...MOT...LOC 2217Z 220DEG 36KT 3463 9928
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Local storm report, Oct 10, 5:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CDT SUN OCT 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL ALTUS AIR FORCE BASE 34.66N 99.29W
10/10/2021 U1.00 INCH JACKSON OK TRAINED SPOTTER
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 11:48 AM CDT | Flood Watch | OUN | Cleveland, Lincoln, Logan, Noble, Oklahoma, Payne and 1 more | 11 hr |
| Oct 10, 5:17 PM CDT | Special Weather Statement | OUN | Kiowa | 28 min |
| Oct 10, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 51 min |
| Oct 10, 5:39 PM CDT | Tornado Warning | OUN | Comanche, Kiowa | 51 min |
| Oct 10, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 55 min |
| Oct 10, 6:14 PM CDT | Tornado Warning | OUN | Caddo, Kiowa | 46 min |
| Oct 10, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 52 min |
| Oct 10, 6:29 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa, Washita | 3 hr |
| Oct 10, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| Oct 10, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 52 min |
| Oct 10, 6:53 PM CDT | Tornado Warning | OUN | Caddo, Grady | 52 min |
| Oct 10, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Comanche, Grady | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.